Methodology and Computing in Applied Probability

, Volume 7, Issue 3, pp 353–378 | Cite as

Markovian Controllable Queueing Systems with Hysteretic Policies: Busy Period and Waiting Time Analysis

  • J. R. Artalejo
  • A. Economou


We study Markovian queueing systems in which the service rate varies whenever the queue length changes. More specifically we consider controllable queues operating under the so-called hysteretic policy which provides a rather versatile class of operating rules for increasing and decreasing service rate at the arrival and service completion times. The objective of this paper is to investigate algorithmically the busy period and the waiting time distributions. Our analysis supplements the classical work of Yadin and Naor (1967) who focused on the steady-state probabilities of the system state.


queueing hysteretic policy busy period waiting time removable servers 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. J. Abate and W. Whitt, “Numerical inversion of Laplace transforms of probability distributions,” ORSA Journal on Computing vol. 7, pp. 36–43, 1995.Google Scholar
  2. J. R. Artalejo and M. J. Lopez-Herrero, “Analysis of the busy period for the M/M/c queue: An algorithmic approach,” Journal of Applied Probability vol. 38, pp. 209–222, 2001.CrossRefGoogle Scholar
  3. J. R. Artalejo and M. J. Lopez-Herrero, “On the M/M/m queue with removable servers,” In S. K. Srinivasan and A. Vijayakumar (eds.), Stochastic Point Processes, pp. 124–144, Narosa Publishing House: New Delhi, 2003.Google Scholar
  4. F. Ball and V. T. Stefanov, “Further approaches to computing fundamental characteristics of birth-death processes,” Journal of Applied Probability vol. 38, pp. 995–1005, 2001.CrossRefGoogle Scholar
  5. Ch. A. Charalambides, Enumerative Combinatorics, Chapman and Hall: Boca Raton, 2002.Google Scholar
  6. T. Crabill, D. Gross, and M. Magazine, “A classified bibliography of research on optimal design and control of queues,” Operational Research vol. 25, pp. 219–232, 1977.Google Scholar
  7. M. Yu Kitaev and R. F. Serfozo, “M/M/1 queues with switching costs and hysteretic optimal control,” Operational Research vol. 47, pp. 310–312, 1999.Google Scholar
  8. R. B. Lenin and P. R. Parthasarathy, “Transient analysis in discrete time of Markovian queues with quadratic rates,” Southwest Journal of Pure and Applied Mathematics vol. 3, pp. 1–15, 2000.Google Scholar
  9. F. V. Lu and R. F. Serfozo, “M/M/1 queueing decision processes with monotone hysteretic optimal policies,” Operational Research vol. 32, pp. 1116–1132, 1984.Google Scholar
  10. B. Natvig, “On the waiting-time and busy period distributions for a general birth-and-death queueing model,” Journal of Applied Probability vol. 12, pp. 524–532, 1975a.Google Scholar
  11. B. Natvig, A Contribution to the Theory of Birth-and-Death Queueing Models, Doctoral Thesis, University of Sheffield, 1975b.Google Scholar
  12. H. K. Rhee and B. D. Sivazlian, “Distribution of the busy period in a controllable M/M/2 queue operating under the triadic (0, K, M, N) policy, Journal of Applied Probability vol. 27, pp. 425–432, 1990.Google Scholar
  13. J. Romani, “A queueing model with a variable number of channels,” Trabajos de Estadística vol. 8, pp. 175–189, 1957 (in Spanish).Google Scholar
  14. L. I. Sennott, Stochastic Dynamic Programming and the Control of Queueing Systems, Wiley: New York, 1999.Google Scholar
  15. J. Teghem, “Control of the service process in a queueing system,” European Journal of Operational Research vol. 23, pp. 141–158, 1986.CrossRefGoogle Scholar
  16. H. C. Tijms, A First Course in Stochastic Models, Wiley: Chichester, 2003.Google Scholar
  17. M. Yadin and P. Naor, “On queueing systems with variable service capacities,” Naval Research Logistics Quarterly vol. 14, pp. 43–53, 1967.Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Department of Statistics and Operations Research, Faculty of MathematicsComplutense University of MadridMadridSpain
  2. 2.Department of MathematicsUniversity of AthensAthensGreece

Personalised recommendations